Diffusion Profile for Random Band Matrices: A Short Proof

  • Yukun HeEmail author
  • Matteo Marcozzi


Let H be a Hermitian random matrix whose entries \(H_{xy}\) are independent, centred random variables with variances \(S_{xy} = {\mathbb {E}}|H_{xy}|^2\), where \(x, y \in ({\mathbb {Z}}/L{\mathbb {Z}})^d\) and \(d \geqslant 1\). The variance \(S_{xy}\) is negligible if \(|x - y|\) is bigger than the band width W. For \( d = 1\) we prove that if \(L \ll W^{1 + \frac{2}{7}}\) then the eigenvectors of H are delocalized and that an averaged version of \(|G_{xy}(z)|^2\) exhibits a diffusive behaviour, where \( G(z) = (H-z)^{-1}\) is the resolvent of H. This improves the previous assumption \(L \ll W^{1 + \frac{1}{4}}\) of Erdős et al. (Commun Math Phys 323:367–416, 2013). In higher dimensions \(d \geqslant 2\), we obtain similar results that improve the corresponding ones from Erdős et al. (Commun Math Phys 323:367–416, 2013). Our results hold for general variance profiles \(S_{xy}\) and distributions of the entries \(H_{xy}\). The proof is considerably simpler and shorter than that of Erdős et al. (Ann Henri Poincaré 14:1837–1925, 2013), Erdős et al. (Commun Math Phys 323:367–416, 2013). It relies on a detailed Fourier space analysis combined with isotropic estimates for the fluctuating error terms. It is completely self-contained and avoids the intricate fluctuation averaging machinery from Erdős et al. (Ann Henri Poincaré 14:1837–1925, 2013).



We thank Antti Knowles, who motivated us to study this problem, for useful discussions and suggestions on the topic. This project has received funding from the European Research Council (ERC) under the European Union’s Horizon 2020 research and innovation programme (grant agreement No. 715539_RandMat) and the Swiss National Science Foundation.


  1. 1.
    Anderson, P.W.: Absence of diffusion in certain random lattices. Phys. Rev. 109, 1492 (1958)ADSCrossRefGoogle Scholar
  2. 2.
    Bourgade, P., Yang, F., Yau, H.-T., Yin, J.: Random band matrices in the delocalized phase, II: Generalized resolvent estimates. J. Stat. Phys. 174, 1189–1221 (2019)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bourgade, P., Yau, H.-T., Yin, J.: Random band matrices in the delocalized phase, I: Quantum unique ergodicity and universality. Preprint arXiv:1807.01559
  4. 4.
    Boutet de Monvel, A., Khorunzhy, A.: Asymptotic distribution of smoothed eigenvalue density. II. Wigner random matrices. Random Oper. Stoch. Equ. 7, 149–168 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Erdős, L., Knowles, A.: Quantum diffusion and delocalization for band matrices with general distribution. Ann. H. Poincaré 12, 1227–1319 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Erdős, L., Knowles, A.: Quantum diffusion and eigenfunction delocalization in a random band matrix model. Commun. Math. Phys. 303, 509–554 (2011)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Erdős, L., Knowles, A., Yau, H.-T.: Averaging fluctuations in resolvents of random band matrices. Ann. Henri Poincaré 14, 1837–1925 (2013)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Erdős, L., Knowles, A., Yau, H.T., Yin, J.: The local semicircle law for a general class of random matrices. Electron. J. Prob. 18(59), 58 (2013)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Erdős, L., Knowles, A., Yau, H.-T., Yin, J.: Delocalization and diffusion profile for random band matrices. Commun. Math. Phys. 323, 367–416 (2013)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Erdős, L., Yau, H.-T., Yin, J.: Bulk universality for generalized Wigner matrices. J. Prob. Theory Relat. Fields 154(1), 341–407 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Fyodorov, Y.V., Mirlin, A.D.: Scaling properties of localization in random band matrices: a \(\sigma \)-model approach. Phys. Rev. Lett. 67, 2405–2409 (1991)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    He, Y., Knowles, A., Rosenthal, R.: Isotropic self-consistent equations for mean-field random matrices. Prob. Theory Relat. Fields 171(1–2), 203–249 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    He, Y., Knowles, A.: Mesoscopic eigenvalue statistics of Wigner matrices. Ann. Appl. Prob. 27, 1510–1550 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Khorunzhy, A.M., Khoruzhenko, B.A., Pastur, L.A.: Asymptotic properties of large random matrices with independent entries. J. Math. Phys. 37, 5033–5060 (1996)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Schenker, J.: Eigenvector localization for random band matrices with power law band width. Commun. Math. Phys. 290, 1065–1097 (2009)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Spencer, T.: SUSY statistical mechanics and random band matrices. Springer, Berlin (2012). Lecture notesCrossRefzbMATHGoogle Scholar
  17. 17.
    Spencer, T.: Random banded and sparse matrices. In: Akemann, G., Baik, J., Di Francesco, P. (eds.) Oxford Handbook of Random Matrix Theory. Oxford University Press, Oxford (2011)Google Scholar
  18. 18.
    Wigner, E.P.: Characteristic vectors of bordered matrices with infinite dimensions. Ann. Math. 62, 548–564 (1955)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Yang, F., Yin, J.: Random band matrices in the delocalized phase, III: Averaging fluctuations. Preprint arXiv:1807.02447

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Institute of MathematicsUniversity of ZürichZürichSwitzerland
  2. 2.Section of MathematicsUniversity of GenevaGenevaSwitzerland

Personalised recommendations